A Question of Health

I AM gradually becoming covered with soft lumps under the skin of my arm and trunk. They do not hurt or cause any real problems, but I am concerned they may turn cancerous. My doctor says that they are fatty lumps that will do no harm. Am I worrying needlessly?

The lumps are lipomas, benign fatty growths. People who have a genetic susceptibility to develop lipomas can have lots of them - 10 or 20 are not particularly uncommon - of differing sizes. They never become malignant or cancerous, and they usually do not cause any problems. Occasionally a large lipoma can be painful if it is in an awkward position, such as overlying a muscle. The only good reasons to have a lipoma removed are if it is painful or unsightly.

IS THERE any reliable evidence to prove the efficacy of the Bates Method of training the eyes and brain to rectify myopia and other vision problems? I have used prescription lenses to deal with my short-sightedness for 35 years and would consider giving the system a try if there was any scientific evidence of its success.

Dr Bates was a New York ophthalmologist who devised a system of exercises which, he believed, would allow people to improve their vision without spectacles. His book on the subject was published in 1920. There is no reputable scientific evidence to support his claims, although there are individuals who believe his method has helped them. One of Dr Bates's more bizarre (and potentially damaging) suggestions was that the eyes benefited from "sun treatment". He recommended that the sun should be allowed to shine on closed eyes and on the white portion of the eye while looking downward. "One cannot get too much sun treatment," his book claims.

MY MOTHER, who is 94 and lives in a nursing home, is distressed by sudden attacks of coughing. The sister in the home says this is a side-effect of the drug she takes for high blood pressure. It seems to me that, at 94, the chance of a stroke from high blood pressure is less of a problem than the irritation of coughing all day. Is there any solution?

There is one group of blood pressure tablets - the ACE inhibitors - which have the unusual side-effect of causing a persistent dry cough. These drugs all end in "pril" - eg: enalapril, ramipril, lisinopril, captopril. If your mother's coughing is indeed caused by her blood pressure medication, she could easily be changed to another drug that did not have this distressing side-effect. Although it is tempting to think that it is no longer necessary to control blood pressure at the age of 94, elderly people actually benefit much more than younger people from having their blood pressure treated. Why not suggest to your mother's doctor a change of medication to something without side-effects, such as a small dose of a diuretic? This would have the double benefit of stopping her cough and also controlling her blood pressure.

Please send your questions to: A Question of Health, The Independent, 1 Canada Square, Canary Wharf, London E14 5DL; fax 0171-293 2182; or e- mail them to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions